Texas, 2004Tornadoes and Flash Flooding in Texas, April 23, 2004
April 23, 2004 · NWS SJT · 34 events in 11 counties and zones
A strong upper level storm system in combination with the dryline resulted in several severe thunderstorms over much of the Big Country and western Concho Valley. Initially, the storms were supercells and produced a few tornadoes in Haskell County.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $955,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system in combination with the dryline resulted in several severe thunderstorms over much of the Big Country and western Concho Valley. Initially, the storms were supercells and produced a few tornadoes in Haskell County. The storms quickly transitioned into linear storms, some of which tracked over the same general areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 12:08 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 23, 12:08 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT FRI APR 23 2004
.SHORT TERM...BRIEF AS WILL BE GOING INTO SEVERE WEATHER OPERATIONS
SHORTLY WITH DRYLINE STORMS FIRING UP ALREADY. BIGGEST THREAT FOR
SEVERE WEATHER WILL BE FROM SAN ANGELO NORTHEAST TO BAIRD. AS THE
COLD FRONT PROGRESSES TO THE SOUTH...ANTICIPATE THAT THE ACTIVITY
WILL BECOME MORE OF A HEAVY RAIN EVENT IN THE LATE EVENING INTO THE
OVERNIGHT. STILL ANTICIPATE POST FRONTAL ACTIVITY TO CONTINUE
THROUGH TOMORROW INTO EARLY TOMORROW NIGHT. STILL WILL BE FAIRLY
COOL TOMORROW WITH CLOUDS AND PRECIP. ALREADY UNDER A TORNADO WATCH
TIL 6 PM...AND WILL CONTINUE TO WATCH THROUGH THE EVENING. THINKING
NOW IS THAT THE BEST SEVERE WEATHER THREAT WILL BE FROM 3 TO 9 PM.
&&
.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST TODAY. DID LOWER
POPS FOR MUCH OF THE PERIOD IN THE EXTENDED AND IT DID RECONFIGURE
THE MENTIONABLE POPS A LITTLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 58 68 56 73 / 80 70 40 0
SAN ANGELO 60 70 57 75 / 80 70 40 10
JUNCTION 65 73 60 74 / 80 80 50 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 6 PM FOR ALL
BUT THE SOUTHERN SIX COUNTIES.
.
&&
27/BRAZZELL
Hazardous weather outlook, Apr 23, 12:05 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT FRI APR 23 2004
SPOTTER ACTIVATION WILL BE LIKELY.
TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
241800-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
105 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.
.DAY ONE...
A TORNADO WATCH IS IN EFFECT UNTIL 6 PM.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
SAN ANGELO TO BROWNWOOD THIS AFTERNOON THROUGH THIS EVENING. AS A
SLOW MOVING COLD FRONT WILL INTERACTS WITH AN ACTIVE
DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH...AND A FEW TORNADOES.
HAZARDOUS IS ANTICIPATED THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON AND EVENING.
TXZ076>078-168>170-241800-
CROCKETT TX-KIMBLE TX-MASON TX-MENARD TX-SCHLEICHER TX-SUTTON TX-
105 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.
.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AS A SLOW MOVING COLD FRONT INTERACTS WITH AN
ACTIVE DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH.
HAZARDOUS WEATHER IS POSSIBILE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS
AFTERNOON AND EVENING.
Event by event
23 hail, 5 tornado, 5 flash flood, 1 lightning. Local standard time, as filed.
Hail, Haskell
- When
- April 23, 1:18 PM CST
- Where
- Haskell County, 4 mi W of Rule
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -99.967
Hail, Haskell
- When
- April 23, 1:33 PM CST
- Where
- Haskell County, Rule
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.183, -99.900
Tornado, Haskell
- When
- April 23, 1:49 PM CST
- Where
- Haskell County, 2 mi S of Haskell
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.133, -99.750
A spotter from a radio station reported a brief tornado just south of Haskell.
Tornado, Haskell
- When
- April 23, 1:54 PM CST to 2:00 PM CST
- Where
- Haskell County, 2 mi ESE of Haskell
- Rating
- F0
- Path length
- 3 mi
- Path width
- 80 yd
- Reported by
- STORM CHASER
- Coordinates
- 33.150, -99.717
A storm chaser saw a multiple vortex tornado lasting several minutes move just south of highway 380.
Tornado, Haskell
- When
- April 23, 2:04 PM CST to 2:05 PM CST
- Where
- Haskell County, 4 mi E of Haskell
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- STORM CHASER
- Coordinates
- 33.167, -99.683
A storm chaser reported another tornado with the same mesocyclone from the first tornadoes. He also noted that there was another meso forming just to the east of their location on highway 380.
Hail, Haskell
- When
- April 23, 2:05 PM CST
- Where
- Haskell County, 3 mi E of Haskell
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.167, -99.700
Hail, Haskell
- When
- April 23, 2:10 PM CST
- Where
- Haskell County, 5 mi E of Haskell
- Measured
- 2.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.167, -99.667
Tornado, Haskell
- When
- April 23, 2:21 PM CST to 2:22 PM CST
- Where
- Haskell County, 2 mi WSW of Irby
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- STORM CHASER
- Coordinates
- 33.150, -99.550
A storm chaser saw another tornado as a brief dust whirl underneath the cloud circulation. The tornado lasted less than one minute.
Tornado, Haskell
- When
- April 23, 2:24 PM CST to 2:27 PM CST
- Where
- Haskell County, 1 mi ENE of Irby
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- STORM CHASER
- Coordinates
- 33.167, -99.500
A storm chaser saw another tornado moving from north to the south across highway 380 just to the east of Irby. The storm became outflow dominate. There were several reports of gustnadoes after this tornado. However, this is the last report of an actual tornado.
Hail, Throckmorton
- When
- April 23, 3:15 PM CST
- Where
- Throckmorton County, 10 mi WNW of Throckmorton
- Measured
- 1.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.233, -99.350
Reported by cooperative observer.
Hail, Throckmorton
- When
- April 23, 3:35 PM CST
- Where
- Throckmorton County, 16 mi N of Throckmorton
- Measured
- 0.88 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.417, -99.183
Hail, Nolan
- When
- April 23, 3:53 PM CST
- Where
- Nolan County, Sweetwater
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.467, -100.400
Hail, Fisher
- When
- April 23, 4:25 PM CST
- Where
- Fisher County, 7 mi S of Roby
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.650, -100.383
Hail, Jones
- When
- April 23, 4:48 PM CST
- Where
- Jones County, 5 mi E of Noodle
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.600, -99.967
Hail, Nolan
- When
- April 23, 4:49 PM CST
- Where
- Nolan County, Sweetwater
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.467, -100.400
Hail, Jones
- When
- April 23, 4:52 PM CST
- Where
- Jones County, Noodle
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.600, -100.050
Hail, Nolan
- When
- April 23, 4:52 PM CST
- Where
- Nolan County, 1 mi S of Sweetwater
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.450, -100.400
Hail, Nolan
- When
- April 23, 5:00 PM CST
- Where
- Nolan County, 3 mi S of Sweetwater
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.417, -100.400
Hail, Nolan
- When
- April 23, 5:00 PM CST
- Where
- Nolan County, 2 mi S of Sweetwater
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.433, -100.400
Flash Flood, Fisher
- When
- April 23, 5:00 PM CST to 7:00 PM CST
- Where
- Fisher County, 14 mi S of Roby
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
Water was flowing over state highway 70 for several hours after heavy rains.
Hail, Throckmorton
- When
- April 23, 5:09 PM CST
- Where
- Throckmorton County, Woodson
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.017, -99.050
Hail, Jones
- When
- April 23, 5:10 PM CST
- Where
- Jones County, Hawley
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.617, -99.833
Flash Flood, Nolan
- When
- April 23, 5:39 PM CST to 7:30 PM CST
- Where
- Nolan County, Sweetwater
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
Numerous roads in Sweetwater became inundated during heavy rains.
Hail, Shackelford
- When
- April 23, 5:55 PM CST
- Where
- Shackelford County, 5 mi N of Albany
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.800, -99.300
Hail, Shackelford
- When
- April 23, 6:12 PM CST
- Where
- Shackelford County, Albany
- Measured
- 2 in hail
- Property damage
- $800,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -99.300
Large hail damaged roofs and cars in Albany.
Flash Flood, Shackelford
- When
- April 23, 6:15 PM CST to 11:00 PM CST
- Where
- Shackelford County, Northwest Portion
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
Very heavy rains caused significant flooding over the northwestern portions of Shackelford county. Most of the Nail Ranch was flooded with the Foyle creek running out of its banks.
Hail, Shackelford
- When
- April 23, 6:22 PM CST
- Where
- Shackelford County, 6 mi SW of Albany
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.667, -99.367
Flash Flood, Taylor
- When
- April 23, 7:10 PM CST to 10:00 PM CST
- Where
- Taylor County, Abilene
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Heavy rains over the city of Abilene caused severe street flooding that resulted in several road closures and water rescues.
Hail, Coke
- When
- April 23, 7:57 PM CST
- Where
- Coke County, 1 mi N of Bronte
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.900, -100.300
Lightning, Taylor
- When
- April 23, 8:01 PM CST
- Where
- Taylor County, Abilene
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Lightning caused a structure fire that resulted in damage.
Flash Flood, Callahan
- When
- April 23, 8:17 PM CST to 11:00 PM CST
- Where
- Callahan County, Clyde
- Property damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Heavy rains from thunderstorms, in the city of Clyde, resulted in flooding throughout the city. Water also entered a few homes in Clyde.
Hail, Runnels
- When
- April 23, 8:35 PM CST
- Where
- Runnels County, 5 mi W of Winters
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.967, -100.033
Hail, Tom Green
- When
- April 23, 9:15 PM CST
- Where
- Tom Green County, Carlsbad
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.600, -100.633
Hail, Tom Green
- When
- April 23, 9:24 PM CST
- Where
- Tom Green County, 11 mi N of San Angelo
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.633, -100.433
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, April 23, 20045 injured · $695,000 · 1.75 in hail · 82 events
- Flash Flooding and Flood in Kansas, April 23 to 24, 2004$145,000 · 1.75 in hail · 47 events
- Flash Flood in Arkansas, April 23 to 24, 2004$300,000 · 1 event
- Tornado and Flash Flooding in Oklahoma, April 23 to 26, 2004$10,000 · F0 · 58 events
- Hail in Texas, April 23, 2004$100,000 · 2 in hail · 1 event
- Flash Flooding in Oklahoma, April 23 to 24, 2004$75,000 · 2 events
- Flash Flooding and Hail in Tennessee, April 23, 2004$13,000 · 65 kt wind · 14 events
- Tornado and Flash Flooding in Texas, April 23, 2004$5,000 · F0 · 13 events
- Hail in Texas, April 23, 20041 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20041 in hail · 8 events
- Hail and Damaging Winds in Kansas, April 23, 200470 kt wind · 7 events
- Hail in Oklahoma, April 23, 20040.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392631, 5392632, 5392633, 5392634, 5392637, 5392635, 5392636, 5392638, 5392639, 5392630, 5392640, 5392641, 5392642, 5392644, 5392645, 5392643, 5392646, 5392647, 5392648, 5392649, 5392650, 5392651, 5392652, 5392653, 5392654, 5392727, 5392728, 5392729, 5392730, 5392731, 5392732, 5392733, 5392734, 5392735.